Wyoming, 2016Avalanche in Wyoming, February 4, 2016
February 4, 2016 · NWS RIW · 1 event in 1 county or zone
A one-foot-deep, 40-foot-wide avalanche occurred on Disappointment Peak in Grand Teton National Park and carried a skier 1,200 feet down the Spoon Couloir. Two companions were able to ski to the injured skier who was buried except for his head and an arm.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A one-foot-deep, 40-foot-wide avalanche occurred on Disappointment Peak in Grand Teton National Park and carried a skier 1,200 feet down the Spoon Couloir. Two companions were able to ski to the injured skier who was buried except for his head and an arm. First aid was given and national park rangers made a helicopter rescue.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 4, 10:52 AM MST, 2 hours 3 minutes earlier.
Area forecast discussion, Feb 4, 10:52 AM MST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1052 AM MST THU FEB 4 2016
.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
UPDATED TO EXPIRE THE WINTER WX ADVISORY FOR BLOWING SNOW IN OUR
SERN ZONES. STILL AREAS OF SNOW SHOWERS AND BLOWING SNOW WITH ERN
SWEETWATER SHOWING THE MOST. STATEMENT INDICATED THIS AND AFTER
COORDINATION WITH CYS...THEY WILL EXPIRE AT 11 AM.
IMAGERY SHOWS BROAD UPR TROF ACROSS THE ERN 80 PERCENT OF THE CONUS
WITH RIDGE ACROSS THE WRN 20 PERCENT. WY IS UNDER NW FLOW WITH MINOR
SW NOW PUSHING THRU THE WRN FA. UPSTREAM...SW TROF NOW MOVING THRU
WA/OR CA/NV SECONDARY RIDGE AXIS POSITIONED JUST OFFSHORE THE WCST.
SFC HAS GENERAL HIGH P WEST OF WY ACROSS THE GREAT BASIN WITH
LOWERING P TO THE NORTHEAST WITH A STRENGTHENING P GRAD IN BETWEEN
SUPPORTING SOME GUSTY W TO SW WINDS.
EARLY TODAY...STRONG GUSTY WINDS AT TIMES OVR PORTIONS OF THE CODY
FOOTHILLS AS THERMAL GRAD AND LEE SIDE TROF FORM THE NRN BIG HORN
BASIN IN RESPONSE TO DOWNSLOPING. WINDS WILL LIKELY RUN HIGHEST FROM
FROM NOW THRU THE FIRST FEW HRS OF THE AFTERNOON AS RELATIVELY
STRONG RIDGE TOP STABILITY AND A GOOD OMEGA GRAD FORM...STRENGTHENED
BY MOUNTAIN WAVE FORMATION BY AROUND SUN-UP. HIGH WIND WARNING
CONTINUES THRU 1400 MST. ADDITIONALLY...GUSTY WEST TO SOUTHWEST
WINDS ACROSS THE WIND CORRIDOR HAVE BEEN MIXING WITH MONDAY'S
SNOWFALL TO GIVE AREAS OF BLOWING SNOW AND REDUCED VIS...SO FAR
CLOSING I80 BETWEEN ROCK SPRINGS AND RAWLINS AS OF 815 PM. A WINTER
WEATHER ADVISORY FOR BLOWING SNOW CONTINUES FROM NOW THRU THIS
MORNING. IN RESPONSE TO THE RELATIVELY WEAK UPR SW CURRENTLY
IMPINGING ON THE WRN FA WILL BRING SOME DEEPER MOISTURE WITH
IT.HOWEVER...SNOWFALL RATES SHOULD BE MODEST AT BEST...WITH 24 HR
SNOWFALL ACCUMULATION ACROSS THE WRN MOUNTAINS FROM THIS MORNING
THRU TONIGHT RANGING FROM 2 TO 6 INCHES...WITH GENERALLY 1 TO 3
INCHES IN THE VALLEYS. AS THE UPR WAVE MOVES ACROSS WY TODAY...LIGHT
SNOW WILL TRY TO SPREAD ACROSS THE SRN FA AND E OF THE DIVIDE. BEST
LIFT AND LL CONVERGENCE WILL LAY MAINLY OVR THE WIND CORRIDOR REGION
OF THE FA...INCLUDING SWEETWATER AND NATRONA COUNTIES. OTHER
AREAS/BASINS IN THE LEE OF THE MOUNTAINS SUCH AS THE WIND RIVER AND
BIG HORN BASINS WILL ONLY HAVE VERY LOW CHANCES FOR PRECIP/SNOW THRU
THE DAY/EVENING THURSDAY AS NO LOW TO MID LVL UPSLOPE FLOW SETS UP
WITH THIS SYSTEM AS IT SPEEDS THRU THE REGION. EXPECTING GENERALLY A
TRACE TO PERHAPS AN INCH AND A HALF ACROSS THIS AREA FROM THIS
AFTERNOON THROUGH FRIDAY MORNING.
THE UPR SYSTEM AND ASSOCIATED CLIPPER TYPE FRONT ASSOCIATED WITH
THIS SYSTEM WILL MOVE THRU AND OUT OF THE ERN FA BY FRIDAY MORNING
WITH CLEARING SKIES AND HIGH P IN CONTROL OF THE FA AND ONLY
LINGERING -SHSN/FLURRIES REMAINING ACROSS PORTIONS OF THE W
CNTRL/NWRN MOUNTAINS. LATER FRIDAY...UPR LVL NW FLOW RETURNS ALONG
WITH GOOD RIDGE TOP STABILITY...A LEESIDE SFC TROF...AND AN
INCREASING THERMAL/OMEGA GRAD ACROSS THE CODY FOOTHILLS ONCE AGAIN
FRIDAY NIGHT. ALONG WITH RENEWED MOUNTAIN WAVE ACTIVITY EARLY SAT
MORNING...ANOTHER CHANCE FOR LOCALLY HIGH WIND WILL BE
POSSIBLE.THEN...MUCH AS TODAY...THE FLOW WILL FLATTEN WITH THE
APPROACH AND PASSING OF YET ANOTHER UPR SW...BRINGING IN MORE EPAC
MOISTURE TO THE WRN FA...WITH LIGHT TO OCCASIONALLY MODERATE
SNOWFALL POSSIBLE THRU THE END OF THE PERIOD.
.LONG TERM...SUNDAY THROUGH THURSDAY
SYNOPSIS...UPPER RIDGE WILL BUILD INTO THE AREA THROUGH THE PERIOD
BRINGING DRY AND SPRING-LIKE TEMPERATURES TO MIXED AREAS BY TUESDAY.
STEEP INVERSIONS WILL SET UP OVER WESTERN VALLEYS AND THE WIND RIVER
BASIN WHERE TEMPERATURES WILL BE COLDER ALONG WITH PATCHY MORNING
FOG.
DISCUSSION...SOME LIGHT SNOW OR FLURRIES IN NW FLOW MAY LINGER
ACROSS THE NORTHERN MTNS AND NORTH CENTRAL WYOMING INTO SUNDAY
MORNING ALONG WITH GUSTY NW WINDS ON BACKSIDE OF SATURDAY'S
SHORTWAVE. UPPER RIDGE ALONG THE WEST COAST WILL THEN GRADUALLY
BUILD INTO THE AREA THROUGH TUESDAY ALONG WITH WARM AIR
ADVECTION...WITH H7 TEMPS NEAR 3-5C BY 00Z WEDNESDAY. THE MAIN
FORECAST CHALLENGE WILL BE DIFFERING DEGREES OF WARMING TEMPERATURES
BETWEEN MOUNTAINS AND SNOW-FREE AREAS ACROSS PORTIONS OF NORTH
CENTRAL WYOMING...VERSUS SNOW COVERED WESTERN VALLEYS AS WELL AS
EXTENSIVE SNOW COVER ACROSS MUCH OF SOUTHERN WYOMING INTO THE WIND
RIVER BASIN AND NATRONA COUNTIES. GUSTY W-SW WINDS WILL PROVIDE
BETTER MIXING FROM ROCK SPRINGS TO CASPER THAT WILL EAT AWAY AT THE
SNOW-COVER QUICKER THAN MORE PROTECTED WESTERN VALLEYS AND THE WIND
RIVER BASIN WITH THESE LATTER AREAS THE SLOWEST TO WARM UP THROUGH
THE WEEK. MODEL BLENDS AND MOS NUMBERS WERE MOSTLY MUCH TOO FAST TO
WARM UP THESE SNOW-COVERED AREAS AND TEMPERATURES WERE MANUALLY
ADJUSTED DOWN 10-15F IN MAINLY THE JACKSON/STAR VALLEYS AND THE
LOWER WIND RIVER BASIN.
&&
.AVIATION.../18Z ISSUANCE/
WEST OF THE CONTINENTAL DIVIDE...KBPI/KJAC/KPNA/KRKS
SNOW WILL CONTINUE OVER THE WESTERN MOUNTAINS THROUGH 09Z FRIDAY.
EXPECT MVFR/IFR CONDITIONS AND MOUNTAIN OBSCURATION. FROM KJAC TO
KAFO...PERIODS OF SNOW WILL OCCUR TODAY AND TONIGHT WITH MVFR
CIGS/VSBYS AND LOCAL IFR CONDITIONS.
IN SW WY CLOUDS WILL BE LOWERING WITH SCATTERED SNOW DEVELOPING
INTO THE AFTERNOON. THROUGH 06Z FRI SCATTERED AREAS OF SNOW WILL
OCCUR WITH MVFR CIGS/VSBYS. TERMINAL SITES IN SW WY WILL BE
IMPACTED AT TIMES. PLEASE SEE INDIVIDUAL TERMINAL FORECASTS FOR
MORE DETAILS.
EAST OF THE CONTINENTAL DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL
VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD. SCATTERED SNOW
SHOWERS WILL DEVELOP AFTER 22Z AND CONTINUE TO THROUGH 09Z FRI. SOME
MVFR CONDITIONS WILL OCCUR IN PLACES. TERMINAL SITES MAY SEE A SNOW
SHOWER WHICH WOULD PRODUCE MVFR CONDITIONS. THE BIGHORN MOUNTAINS
WILL SEE SNOW SHOWERS AFTER 18Z THROUGH 12Z FRIDAY WITH MVFR/IFR
CONDITIONS AND MOUNTAIN OBSCURATION.
&&
.FIRE WEATHER...
FIRE DANGER REMAINS LOW ACROSS THE FORECAST AREA THROUGH THE REST OF
THE WORK WEEK WITH SEASONALLY COLD TEMPERATURES...SNOW COVERING MOST
SURFACES....AND A NEW WINTER WEATHER SYSTEM ROLLING THROUGH THE
FORECAST AREA TODAY THROUGH FRIDAY MORNING WITH ANOTHER ON ITS HEELS
SATURDAY. HOWEVER...WINDS WILL BE QUITE GUSTY AT TIMES ON TODAY AND
AGAIN FRIDAY NIGHT ACROSS THE USUAL WIND PRONE AREAS. MOST
AFTERNOONS ACROSS WYOMING...EXCEPT FOR THE BASINS...SHOULD SEE FAIR
TO GOOD SMOKE DISPERSION.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 2 PM MST THIS AFTERNOON FOR WYZ003.
&&
UPDATE...SKRBAC
SHORT TERM...BRAUN
LONG TERM...AEM
AVIATION...PS
FIRE WEATHER...BRAUN
Hazardous weather outlook, Feb 4, 10:55 AM MST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1055 AM MST THU FEB 4 2016
WYZ001>020-022>030-051400-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
1055 AM MST THU FEB 4 2016
...HIGH WIND WARNING FOR THE CODY FOOTHILLS THROUGH EARLY
THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG WINDS CONTINUE IN THE CODY FOOTHILLS THROUGH EARLY
AFTERNOON. AREAS OF MODERATE SNOWFALL EXPECTED OVER THE WESTERN
MOUNTAINS TODAY THROUGH FRIDAY MORNING.
AREAS OF SNOW SHOWERS AND BLOWING SNOW WILL CONTINUE ACROSS
EASTERN SWEETWATER...SOUTHEAST FREMONT AND PARTS OF NATRONA COUNTY
THROUGH THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FRIDAY...AREAS OF MODERATE SNOWFALL EXPECTED OVER THE WESTERN
MOUNTAINS FRIDAY MORNING. STRONG WINDS POSSIBLE IN THE CODY
FOOTHILLS LATE FRIDAY NIGHT.
SATURDAY...SNOW SHOWERS SPREADING ACROSS NORTHERN WYOMING DURING
THE DAY. STRONG WEST TO NORTHWEST WINDS AND AREAS OF BLOWING SNOW
POSSIBLE ACROSS PORTIONS OF CENTRAL AND SOUTHERN WYOMING INCLUDING
ALONG INTERSTATES 80 AND 90. STRONG WINDS POSSIBLE IN THE CODY
FOOTHILLS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE URGED TO REPORT WIND GUSTS OVER 50 MPH AND SNOWFALL
AMOUNTS. THANK YOU.
Avalanche, Teton & Gros Ventre Mountains
- When
- February 4, 12:55 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Park/Forest Service
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Indiana, February 4 to 8, 20161 death · 1 event
- Cold in Wisconsin, February 4, 20161 death · 1 event
- Winter Weather in Idaho, February 4, 2016$12,000 · 1 event
- Winter Storm and High Wind in Alaska, February 4 to 5, 201661 kt wind · 4 events
- Flooding in West Virginia, February 4 to 5, 20163 events
- Flash Flooding in Georgia, February 4, 20163 events
- Flash Flood and Flood in South Carolina, February 4, 20162 events
- Flood in Georgia, February 4, 20161 event
- High Wind in Wyoming, February 4, 201656 kt wind · 1 event
- Flood in Florida, February 4, 20161 event
- Flood in North Carolina, February 4, 20161 event
- Dense Fog in Utah, February 4, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610430.